Texas, 2007

Tornado and Hail in Texas, October 16 to 17, 2007

October 16 to 17, 2007 · NWS AMA · 13 events in 6 counties and zones

southern and eastern Texas panhandle during the late evening and early morning hours. and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central...southern and eastern Texas panhandle during the late evening and early morning hours. The storms produced large hail...high winds...and an isolated tornado. The tornado produced substantial damage in the south central Texas panhandle during the overnight hours...however no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 16, 8:32 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 16, 8:32 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
932 PM CDT TUE OCT 16 2007

.UPDATE...
SEEING A FEW SHOWERS BEGINNING TO DEVELOP OVER THE NORTHEAST TX
PANHANDLE AND EASTERN/NORTHEASTERN NM THIS EVENING. THE ONLY CHANGES
TO PREVIOUS FORECAST WERE TO REMOVE TEMPORAL WORDING FROM THE TONIGHT
PERIOD AND BUMP UP POPS LATER TONIGHT JUST SLIGHTLY. OTHERWISE...THE
REMAINDER OF FORECAST LOOKS RIGHT ON TRACK AND NO OTHER CHANGES NEEDED.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 709 PM CDT TUE OCT 16 2007/

AVIATION...
SFC WINDS SLOWLY STARTING TO BACK DOWN WITH RECENT OBS SHOWING AROUND 15KT
IN KAMA AND KDHT. MAY NEED TO AMEND CURRENT TAFS IF WINDS CONTINUE
THE DOWNWARD TREND. WINDS WILL ONCE AGAIN INCREASE TOMORROW AFTERNOON
AS THE SFC GRADIENT TIGHTENS. WINDS MAY BE A BIT STRONGER TOMORROW
WITH SUSTAINED WINDS BETWEEN 25KT AND 30KT. CIGS MAY DROP AGAIN
OVERNIGHT...BUT WITH DRIER AIR ACROSS THE WESTERN AND NORTHERN
PANHANDLES...THINKING THE BEST CHANCE FOR IFR CIGS WILL OCCUR AT KAMA
BETWEEN 09Z AND 12Z. PRECIP MAY ALSO BE AN ISSUE OVERNIGHT TONIGHT.
THE UPPER LEVEL TROUGH WILL APPROACH THE PANHANDLES
TONIGHT...PROVIDING ENOUGH LIFT TO GENERATE THUNDERSTORMS. TIMING AND
LOCATIONS ARE STILL UNCERTAIN SO DECIDED TO LEAVE PRECIP OUT OF TAFS.
WOULD FAVOR KAMA WITH STORMS FORMING AFTER 03Z. BUT APPEARS MOST OF
THE PRECIP WILL REMAIN ACROSS THE EASTERN CWA.

JJB

PREV DISCUSSION... /ISSUED 355 PM CDT TUE OCT 16 2007/

DISCUSSION...
RATHER ANEMIC MOISTURE PLUME APPROACHING FROM THE SOUTH THIS
AFTERNOON...WITH CU FIELD BEGINNING TO INVADE THE PANHANDLES. AIR IS
VERY DRY...BUT WITH APPROACHING SHORTWAVE TROF...AND IMPROVING
DYNAMICS TONIGHT AS MIDLEVEL JET APPROACHES...ELEVATED THUNDERSTORMS
WILL CERTAINLY BE POSSIBLE. HAVE ADJUSTED POPS A BIT FOR TONIGHT...
WITH BEST MOISTURE EXPECTED TO MATERIALIZE OVER EASTERN ZONES AHEAD
OF SFC TROF LATE TONIGHT. BEST CHANCES FOR STORMS SHOULD BE LATE
TONIGHT AS FORCING IS MAXIMIZED IN COMBINATION WITH MOISTURE. MAY SEE
A COUPLE OF HAILSTORMS IN THE AMPLY SHEARED ENVIRONMENT...BUT THESE
SHOULD BE ELEVATED IN NATURE.

AS STRONG SYSTEM TRANSLATES ACROSS THE AREA...DRY SLOT WILL REDUCE
MOISTURE EVEN FURTHER...WITH DEEP MIXING OF STRONG WINDS TO THE
SURFACE. WILL NEED TO MONITOR CONDITIONS FOR WIND ADVISORY CRITERIA...
BUT AT THIS TIME...HAVE KEPT WINDS BENEATH CRITERIA WEDNESDAY.
CONTINUED SLIGHT CHANCE POPS IN THE MORNING ON WEDNESDAY BEFORE
WIDESPREAD DRYING ENSUES...AND RETAINED MINIMAL POPS AS COLD POOL
ALOFT TRANSLATES ACROSS THE AREA...SHOULD A SHOWER OR TSTM DEVELOP IN
ASSOCIATION WITH THIS FEATURE.

COOLER AIR GRAZES THE AREA ON THURSDAY BEFORE A RETURN TO WARMER
TEMPERATURES FRIDAY AND SATURDAY. NEXT SIGNIFICANT SYSTEM NEARS ON
SUNDAY. A SUBSTANTIAL COLD FRONT WILL PUSH THROUGH THE PANHANDLES
SUNDAY AFTERNOON AND EVENING...WITH A MIDLEVEL SYSTEM TO THE WEST.
MODELS ARE STILL EXTREMELY DISPARATE REGARDING THEIR SOLUTIONS FOR
THE NEXT SYSTEM...WITH THE GFS A BIT MORE PROGRESSIVE THAN THE
ECMWF...WHICH CLOSES OFF THE SYSTEM AND SPINS IT AROUND THE ROCKY
MOUNTAIN AREA FOR SEVERAL DAYS. GIVEN UNCERTAINTY...AND APPARENT
STRENGTH OF THE FRONT...WHICH WILL USHER IN MUCH COOLER AND DRIER
AIR...HAVE CONTINUED IDEA FROM PREVIOUS SHIFT OF GENLY DRY FORECAST
IN THE EXTENDED PERIODS...WITH ONLY SLIGHT CHANCE TSRA AS COLD FRONT
DISPLACES MEAGER MOISTURE SUNDAY AND SUNDAY NIGHT.

OF CONCERN IN THE EXTENDED PERIODS IS THE POTENTIAL FOR TEMPERATURES
APPROACHING FREEZING. HAVE INCLUDED MINIMA IN THE LOW 30S DAYS 7 AND
8 AS EXTREMELY DRY AIR...LIGHT WINDS...AND CLEARING SKIES IN POST
FRONTAL AIRMASS ARE EXPECTED TO MAXIMIZE RADIATIONAL COOLING.

KRAMAR

FIRE WEATHER...
ACTIVE FIRE WX PERIOD FOR THE REMAINDER OF THE WEEK AS POTENT UPPER
SYSTEM MOVES THROUGH...BRINGING VERY DRY AIR...TEMPERATURES ABOVE
NORMAL...AND STRONG AND GUSTY WESTERLY WINDS. FIRE WEATHER WATCH WILL
BE ISSUED THIS PACKAGE FOR WEDNESDAY AFTERNOON AND EVENING...AND WILL
NEED TO BE CONSIDERED FOR SUBSEQUENT DAYS AS WELL...GIVEN FORECASTED
HUMIDITIES AT OR BELOW 15 PERCENT FOR MUCH OF THE AREA...AND WINDS
EXPECTED NEAR OR ABOVE 20KT.

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HUTCHINSON...MOORE...OCHILTREE...OLDHAM...POTTER...
     RANDALL...ROBERTS...SHERMAN.

OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

11/14
Hazardous weather outlook, Oct 16, 8:37 PM CST, 1 hour 54 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
937 PM CDT TUE OCT 16 2007

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
937 PM CDT TUE OCT 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TWO-THIRDS OF THE
OKLAHOMA PANHANDLE...AS WELL AS THE SOUTHEAST THREE-FOURTHS OF THE
TEXAS PANHANDLE THROUGH TONIGHT. A FEW STORMS MAY REACH SEVERE
LEVELS...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE TEXAS
AND OKLAHOMA PANHANDLES WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON...
WINDY AND WARM CONDITIONS WILL RESULT IN AN INCREASED FIRE DANGER.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS PARTS OF THE AREA SUNDAY
AND SUNDAY NIGHT. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

BROST

In the hours before

Special weather statement, Oct 16, 10:04 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1104 PM CDT TUE OCT 16 2007

TXZ016-017-170430-
DEAF SMITH TX-RANDALL TX-
1104 PM CDT TUE OCT 16 2007

...STRONG THUNDERSTORM IN EASTERN DEAF SMITH AND RANDALL COUNTIES...

AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BUFFALO LAKE MOVING
NORTHEAST AT 35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB
Local storm report, Oct 16, 10:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT TUE OCT 16 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1131 PM     HAIL             7 WSW AMARILLO          35.16N 101.93W
10/16/2007  M1.50 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER 00033

BROST

The radar

The Amarillo radar (KAMA), 22 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Randall

When
October 16, 10:31 PM CST
Where
Randall County, 4.97 mi WNW of Zita
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.160, -101.930

Reported seven miles west southwest of Amarillo.

Hail, Potter

When
October 16, 10:33 PM CST
Where
Potter County, 0.89 mi SE of Cliffside
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.260, -101.890

Reported six miles northwest of Amarillo.

Hail, Potter

When
October 16, 10:39 PM CST
Where
Potter County, 3.24 mi NNE of Cliffside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.310, -101.870

Reported near River Road which is eight miles north northwest of Amarillo or in the southwest part of Rolling Hills.

Hail, Randall

When
October 16, 10:42 PM CST
Where
Randall County, 4.02 mi W of Haney
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.080, -101.970

Reported twelve miles southwest of Amarillo.

Hail, Hutchinson

When
October 16, 11:04 PM CST
Where
Hutchinson County, Fritch
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.630, -101.600

Tornado, Randall

When
October 16, 11:16 PM CST to 11:35 PM CST
Where
Randall County, 5.1 mi W of Ogg to 6.8 mi E of Cleta Station
Rating
EF1
Path length
11.46 mi
Path width
300 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
34.830, -101.970

The tornado touched down in a field south of W Dowlen Road and east of S Hope Road approximately ten miles east southeast of Buffalo Lake or about thirteen miles south of Canyon at 2316 CST. The tornado continued moving northeast for twelve miles to just south of E Cemetery Road where it lifted at 2335 CST. Damage was first noted along W Dowlen Road...west of Running Water Road. The damage path continued northeast across Running Water Road...U.S. Highway 87 and then to near the intersection of W Hungate Road and Interstate 27. Substantial damage was noted to barns...power poles...fencing and a trailer. The tornado then continued moving northeast across another field and intensified near Tradewind Street...roughly two miles south of West County Road 283. Considerable damage to property was found including a large metal container...metal roofing...numerous trees...three double support transmission line poles...three barns...and minor damage to a homestead. The tornado also lifted and displaced a heavy metal vat full of metal tools and equipment. The tornado also moved two large diesel tanks that sat atop support pedestals behind two of the barns...one of which was completely full.

Thunderstorm Wind, Randall

When
October 16, 11:18 PM CST
Where
Randall County, 5.15 mi W of Ogg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.840, -101.970

Reported ten miles east southeast of Buffalo Lake.

Hail, Hutchinson

When
October 16, 11:19 PM CST
Where
Hutchinson County, Fritch
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.630, -101.600

Hail, Armstrong

When
October 16, 11:25 PM CST
Where
Armstrong County, 12.49 mi S of Washburn
Measured
0.75 in hail
Reported by
Public
Coordinates
35.000, -101.560

Reported seven miles east northeast of Palo Duro Canyon State Park.

Hail, Randall

When
October 16, 11:30 PM CST
Where
Randall County, 5.83 mi ENE of Cleta Station
Measured
0.88 in hail
Reported by
Public
Coordinates
34.940, -101.820

Reported seven miles east southeast of Canyon.

Thunderstorm Wind, Carson

When
October 17, 12:15 AM CST
Where
Carson County, 3 mi NNE of Conway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.240, -101.360

Hail, Gray

When
October 17, 12:21 AM CST
Where
Gray County, 2 mi SW of Lefors
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.410, -100.845

Hail, Gray

When
October 17, 1:15 AM CST
Where
Gray County, 3.65 mi WSW of Bowers City
Measured
0.75 in hail
Reported by
Public
Coordinates
35.400, -100.980

Reported seven miles southeast of Kingsmill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63646, 63647, 63648, 63649, 63650, 63662, 63663, 63651, 63652, 63653, 63664, 63654, 63655.